Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 10, NWS Phoenix, AZ

July 10, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 10, 2021, 7:27 PM MST for Maricopa County, Arizona. It was in force for 63 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 7:27 PM MST (02:27 UTC)
Expired
Jul 10, 2021, 8:30 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 43 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:45 PM MSTTSTM WND DMG5 Ne Glendale, AZCORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 5 NE GLENDALE. PHOTO ON SOCIAL MEDIA SHOWS MULTIPLE POWER POLES DOWN ALONG 35TH AVE NEAR CHOLLA ST. THE POLES AND LINES ALSO APPEAR TO HAVE KNOCKED OVER A FEW STREET SIGNS AND LAMPS. TIME ESTIMATED FROM RADAR.
Jul 10, 8:00 PM MSTTSTM WND GST 677 N East Mesa, AZMESONET STATION SRP10 6.5 N EAST MESA (SRP).
Jul 10, 8:05 PM MSTTSTM WND GST 595 Nw East Mesa, AZMESONET STATION SRP36 4.9 NW EAST MESA (SRP).
Jul 10, 8:06 PM MSTTSTM WND GST 634 Nnw East Mesa, AZAWOS STATION KFFZ MESA FALCON FLD.
Jul 10, 8:15 PM MSTTSTM WND DMG4 Ne Glendale, AZ***DELAYED REPORT*** A CARPORT ROOF RIPPED FROM HOUSE AND LANDED IN AN ALLEY BEHIND THE HOUSE, KNOCKING OVER A CONCRETE BRICK WALL AND SHATTERING A WINDOW OF ANOTHER HOUSE.
Jul 10, 8:15 PM MSTTSTM WND DMG4 Ne Glendale, AZDAMAGE TO POWERLINES.
Jul 10, 8:15 PM MSTTSTM WND DMG4 Ne Glendale, AZ***DELAYED REPORT*** SEVERAL LARGE TREES DOWN OR SNAPPED IN AND AROUND CORTEZ PARK NEAR 35TH AVE & DUNLAP AVE.
Jul 10, 8:15 PM MSTTSTM WND DMG5 Nne Glendale, AZ***DELAYED REPORT*** PORTION OF THE ROOF OF A HOUSE TORN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS55 KPSR 110227
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
727 PM MST Sat Jul 10 2021

AZC013-110330-
/O.NEW.KPSR.DS.W.0010.210711T0227Z-210711T0330Z/
Maricopa AZ-
727 PM MST Sat Jul 10 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...

* Until 830 PM MST.

* At 726 PM MST, a wall of dust was along a line extending from
  Fountain Hills to near Scottsdale Airport to Deer Valley Airport,
  moving south at 50 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Public.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 17 between mile markers 204 and 228.
  AZ Route 51 between mile markers 1 and 15.
  US Highway 60 between mile markers 144 and 155.

Locations impacted include...
Phoenix, Mesa, Glendale, Scottsdale, Peoria, Surprise, El Mirage,
Fountain Hills, Paradise Valley, Youngtown, Sun City, Sun City West,
New River, Cave Creek and Carefree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

A Severe Thunderstorm Watch remains in effect until midnight MST for
south central Arizona.

LAT...LON 3347 11163 3345 11187 3347 11205 3362 11236
      3386 11215 3384 11189 3378 11165
TIME...MOT...LOC 0226Z 007DEG 44KT 3361 11175 3360 11195 3371 11211 

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 10, 5:33 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 10, 5:33 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
533 PM MST Sat Jul 10 2021

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Well above normal temperatures will continue through the weekend
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week with temperatures cooling and increased chances for showers and
thunderstorms.

&&

.DISCUSSION...
A 595dm high pressure system was sitting over NW Arizona this
afternoon while a nearly stationary low pressure trough was spinning
over eastern Chihuahua. Objective analysis shows 25-30kt of 500mb
easterly flow between these two features with jet level dynamics
showing a divergent signature over southern Arizona. 12Z sounding
data sampled an extremely warm atmosphere with 700mb temperatures
of +18C and 850mb temperatures greater than +26C. This data is
nearly identical to Friday morning resulting in afternoon readings
well in excess of 110F at lower elevations, and continuation of the
Excessive Heat Warning through Sunday/Monday.

While somewhat difficult to analyze, it appears there may be a small
shortwave in the flow over SW colorado this afternoon which could
help maintain deep convection forming over the mountains. Positives
for an extended period of stronger thunderstorms today include good
dynamics and steering flow, unusually steep midlevel lapse rates and
high values of DCape (> 1500 J/kg) coincident with high MLCape (near
2000 J/kg), and a good pool of available boundary layer moisture (12-
13 g/kg mixing ratios). Negatives include notable drying just above
the boundary layer in a 700-500mb layer and substantial CinH (>100
J/kg) at lower elevations that will need to be overcome to maintain
convective progress.

Despite the negatives, the majority of CAMs develop robust
convection over mountains of east central Arizona with strong cold
pools and outflow boundaries racing eastward to lower elevations of
Maricopa/Pinal/Pima counties. HREF probabilities shows a 50-70%
chance of 35mph winds bursting across the southeastern parts of the
CWA this evening, and given the shear parameters, SPC highlights at
least a 15% chance of wind gusts in excess of 58 mph. Much like last
night, storms forming immediately along and behind the outflow would
reinforce the winds and enhanced flow aloft may exacerbate the gust
potential, and a small severe thunderstorm watch from SPC would be
possible. Also similar to last night, CAMs suggest storms along and
behind the outflow coalescing into a decaying MCS through the
southern parts of the forecast area. Given instability and dynamics,
its certainly possible strong winds and dust could extend well out
in advance of any persistent storms during the late
evening/overnight. Rainfall will be more scarce with WPC guidance
only showing a few patches of accumulations over 1/4 inch and most
areas with nothing while NBM output shows less than a 10% chance of
getting 0.10 inches.

Sunday will likely be more convectively inactive as NBM POPs barely
touch 25% over high terrain of Gila County and 15% around the
Phoenix metro. HREF data shows thunderstorm clusters and probable
MCS development focused over SE AZ/SW NM in association with a
subtle expansion and southern shift to the 500 mb high and shortwave
activity moved out of the forecast area replaced with subsident
dynamics. HREF probabilities show less than a 30% chance of getting
35 mph into lower elevations Sunday afternoon and evening with an
even lower chance of actually getting rain.

&&

.PREVIOUS DISCUSSION...
Monday will be a transition day as the shortwave over the Central
Rockies departs and the Great Basin anti-cyclone expands eastward
but becomes much more diffuse, weaker, and ill-defined. For Tuesday
through Friday, mid-level flow remains generally from the northeast
but speeds notably decrease. A weak shear access will likely remain
in place, acting as a source of mid-level vorticity. Boundary layer
moisture will increase (possibly quite a bit), helping to push
temperatures down but also resulting in increasing CAPE values. The
EPS-based EFI CAPE shows CAPE values in the upper portions of the
model's climate for Tue-Thu. All-in-all, another burst of convective
activity appears likely for much of Arizona.

Given the weakening winds, would anticipate the flash flooding
potential to be increasing and the widespread wind threat to
decrease (though localized downbursts are always a threat with our
convection). Further west, temperatures will also moderate across
southeast California and southwest Arizona but excessive convective
inhibition will likely mean not much in the way of precipitation.
That said, if PWAT values do end up pushing above 2", desert
mountains could certainly activate diurnal convection. It is also
possible for late night convective remnants to make there way toward
Yuma and Blythe, but for now with the weaker steering flow that
seems less likely.

&&

.AVIATION...Updated at 0030Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There is an increased threat of severe weather this evening
across the Phoenix area and consequently a Severe Thunderstorm
Watch has been issued. A line of storms across the Mogollon Rim
will continue marching southwestward towards the Valley. This line
of storms should evolve into a larger cluster as it approaches
the lower deserts this evening. Wind gusts exceeding 60 mph will
be possible at all terminals, but appear most likely at KIWA and
KPHX. The probability of a strong outflow boundary with an abrupt
wind switch containing an easterly component is roughly 70
percent.

Visibilities will generally remain above 6 SM. However, there is
a 50 percent chance of a dust storm with visibilities below 1 SM.
Most likely timing of the blowing dust appears to be between 9 pm
and 11 pm, and reduced visibilities could last up to an hour.
Meanwhile, ceilings will generally not be a concern, but may
briefly lower to 8k ft in heavy rain before conditions improve
after midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Density altitude concerns and the potential for blowing dust and
isolated thunderstorm impacts over southwest Arizona late tonight
will be the main aviation impacts through Sunday morning. Winds at
KIPL will favor a southeast to southwest component through the
period, whereas winds at KBLH will favor a southerly component.
Some afternoon/evening breeziness with 20-25 knot gusts will be
possible with FEW-SCT cloud decks generally remaining above 15
kft. Density altitude impacts will be possible this afternoon,
particularly at KBLH where several hours of 115-119 deg F
temperatures are expected. Very isolated thunderstorms and outflows
capable of producing blowing dust may push into southwest Arizona
this evening, but should generally weaken as they encounter
strong midlevel stability.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Temperatures next week will hover near to slightly below the
seasonal average as moisture levels remain favorably high. This will
result in frequent afternoon and evening thunderstorm chances (~60%
daily) over eastern districts with lesser chances (<20%) in western
districts. Lightning, strong, gusty and erratic winds, and very
heavy rainfall will be common throughout the week. Significant
flooding may be experienced on previously burned areas of Gila
County. Minimum afternoon humidity levels will mostly fall into a 20-
40% range in eastern districts and 15-25% range further west.
Overnight recovery will range from as much as 75-100% in mountainous
areas of eastern Arizona to only 25% in SE California higher
terrain. Aside from thunderstorm influenced winds, speeds will be
fairly light under 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
     537-538-540>544-546-548>551.

     Blowing Dust Advisory until 11 PM MST this evening for AZZ539-
     550-551-553-554-559.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.

     Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
     566>568-570.

&&

DISCUSSION...18/Iniguez
AVIATION...Hirsch
FIRE WEATHER...18

In the hours before

Local storm report, Jul 10, 5:52 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND DMG     7 NW FLORENCE JUNCTION  33.33N 111.43W
07/09/2021                   PINAL              AZ   UTILITY COMPANY

            ***DELAYED REPORT***28 DISTRIBUTION POLES
            DOWN ALONG US HWY 60 AT MP 206. PEAK WINDS
            ESTIMATED AT 60-65 MPH FROM 9:57-10:04 P.M.
            PER TPHX RADAR.

&&

LJH
Special weather statement, Jul 10, 6:06 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
606 PM MST Sat Jul 10 2021

AZZ541-545-547-552-556>558-560>563-110145-
Southeast Gila County AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Tonto Basin AZ-Cave Creek/New River AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
606 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 645 PM MST...

At 606 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rye to 14 miles northeast of Roosevelt to
11 miles west of Hilltop. Movement was southwest at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scottsdale, Globe, Superior, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Roosevelt, Round Valley, Sunflower, San Carlos,
Carefree, Miami, Cutter, Roosevelt Dam, Top-Of-The-World, Canyon
Lake, Central Heights-Midland City, Tonto National Monument, Four
Peaks and Desert Mountain.

This includes the following highways...
US Highway 60 between mile markers 223 and 276.
AZ Route 87 between mile markers 197 and 229.
AZ Route 70 between mile markers 253 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MST for
south central, southeastern and east central Arizona.

LAT...LON 3338 11045 3329 11046 3320 11040 3315 11063
      3309 11070 3312 11086 3324 11094 3318 11105
      3385 11192 3401 11177 3401 11143 3380 11115
      3376 11099 3364 11092 3368 11084 3366 11078
      3373 11071 3343 11030
TIME...MOT...LOC 0106Z 045DEG 27KT 3405 11141 3386 11102 3368 11060

SDB
Local storm report, Jul 10, 6:24 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
624 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     2 NNW HIGLEY            33.34N 111.74W
07/09/2021                   MARICOPA           AZ   BROADCAST MEDIA

            ***DELAYED REPORT***LARGE TREE UPROOTED AT
            PARK NEAR GREENFIELD AND WARNER. WINDS
            ESTIMATED AT 55-60 MPH BASED ON RADAR,
            NEARBY OBSERVATIONS, AND OTHER DAMAGE.

&&

LJH
Local storm report, Jul 10, 6:42 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     9 SE QUEEN CREEK        33.13N 111.55W
07/09/2021                   PINAL              AZ   TRAINED SPOTTER

            ***DELAYED REPORT***...NUMEROUS LARGE TREES
            1-2 FEET IN DIAMETER UPROOTED NEAR AMIRA
            PARK AND IN JOHNSON RANCH. WINDS ESTIMATED
            AT 60 MPH WITH TIMING BASED ON RADAR.

&&

LJH
Local storm report, Jul 10, 7:15 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     16 WNW SUNFLOWER        33.98N 111.71W
07/10/2021  M68 MPH          MARICOPA           AZ   MESONET

            MESONET STATION SRP19 16.2 NE CAREFREE
            (SRP).

&&

SB
Local storm report, Jul 10, 7:17 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
717 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 SSE ROOSEVELT         33.64N 111.12W
07/10/2021  M63 MPH          GILA               AZ   MESONET

            MESONET STATION AU919 2 SSE ROOSEVELT.

&&

SB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:37 PM MSTSpecial Weather StatementPSRGila38 min
Jul 10, 5:45 PM MSTSevere Thunderstorm WarningPSRGila45 min
Jul 10, 6:06 PM MSTSpecial Weather StatementPSRGila39 min
Jul 10, 6:24 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal36 min
Jul 10, 6:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 10, 7:00 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal45 min
Jul 10, 7:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 10, 7:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 10, 7:31 PM MSTDust Storm WarningPSRMaricopa, Pinal59 min
Jul 10, 7:45 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal30 min
Jul 10, 8:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 10, 8:29 PM MSTDust Storm WarningPSRMaricopa, Pinal91 min
Jul 10, 8:42 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 10, 9:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Jul 10, 9:48 PM MSTSpecial Weather StatementPSR57 min
Jul 10, 9:54 PM MSTSpecial Weather StatementPSRPinal36 min
Jul 10, 10:25 PM MSTSpecial Weather StatementPSR35 min
Jul 10, 10:31 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma89 min
Jul 10, 10:43 PM MSTDust Storm WarningPSRMaricopa, Yuma62 min
Jul 10, 11:19 PM MSTDust Storm WarningPSRYuma56 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.